Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Lubbock, TX

October 12, 2021Swisher County, Texas

NWS Lubbock, TX issued this special weather statement at Oct 12, 2021, 11:42 PM CDT for Swisher County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2021, 11:42 PM CDT (04:42 UTC)
Expired
Oct 13, 2021, 12:15 AM CDT
In force
33 min
Issued by
NWS Lubbock, TX
Hail
0.50 in
Wind
55

County Swisher County, TX

The radar

The Amarillo radar (KAMA), 86 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2910 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

071 
WWUS84 KLUB 130442
SPSLUB

Special Weather Statement
National Weather Service Lubbock TX
1142 PM CDT Tue Oct 12 2021
 
TXZ023-024-029-130515-
Briscoe TX-Swisher TX-Hale TX-
1142 PM CDT Tue Oct 12 2021

...Strong thunderstorms will impact portions of northeastern Hale,
Swisher and northwestern Briscoe Counties through 1215 AM CDT...

At 1141 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Wayside to 4 miles southeast
of Tulia to 6 miles north of Halfway. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Tulia, Kress, Vigo Park, Mackenzie Reservoir, Claytonville, and 
Edmonson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3458 10123 3431 10156 3431 10157 3426 10162
      3428 10201 3475 10166 3475 10125
TIME...MOT...LOC 0441Z 259DEG 34KT 3475 10155 3451 10170 3428 10197 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

$$

SINCAVAGE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this special weather statement went out at Oct 12, 9:02 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Oct 12, 9:02 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
902 PM CDT Tue Oct 12 2021

.UPDATE...
We have canceled the Tornado Watch for our far northeastern zones.
The warm front, which has served as the primary focus for
isolated supercellular development, has shifted to the northeast
of the CWA. Thus, the threat for additional development over the
far southeast Texas Panhandle into the Rolling Plains is minimal
over the next few hours. However, lift from the upper level low is
grazing our northwestern zones (with scattered elevated convection
there), while a Pacific cold front has recently entered Parmer
County. As the front and lift spread east and encounter the
returning low-level moisture, scattered strong to severe
thunderstorms will be possible from the central South Plains
eastward, late this evening into the early morning hours. Stay
alert as another watch is possible later tonight!

&&

.PREV DISCUSSION... /issued 717 PM CDT Tue Oct 12 2021/

UPDATE...
Quick update to expire the Wind Advisory at 00Z. The winds have
now dropped below advisory levels across our western counties, as
the sun sets and deeper mixing ceases. There is scattered high-
based convection flirting with our northwest zones, and that could
locally enhance the winds though. Otherwise, the forecast remains
on track, with our best chance of thuderstorms, some which could
be severe, associated with a Pacific front that will sweep
through later this evening/overnight. Storms could attempt to
develop near the I-27/US-87 Corridor around 03Z, but the best
chances will be as the front moves off the Caprock after midnight.

PREV DISCUSSION... /issued 653 PM CDT Tue Oct 12 2021/

AVIATION...
Initial isolated thunderstorms have developed to the east of KCDS,
with scattered high-based convection passing off to the northwest
of the terminals. Breezy/gusty southerly winds will persist at the
terminals through the evening, shifting to the west as a Pacific
front moves through around and after midnight. The western
terminals have a minimal thunder risk as the front approaches late
this evening, with a better chance at KCDS around and after
midnight. Before the FROPA, a strong LLJ will create areas of
LLWS, despite surface winds remaining up at times. Immediately in
advance of the front a brief period of sub-VFR cigs is also
possible, though confidence is too low to include explicitly in
the TAFs. Once the front moves through, westerly winds will
gradually subside and VFR will prevail. Winds will become
southwesterly and breezy Wednesday afternoon.

PREV DISCUSSION... /issued 241 PM CDT Tue Oct 12 2021/

SHORT TERM...
Dewpoints have begun to drop across our western zones as the dryline
has started pushing eastward into the region. The Pacific front is
still well westward into New Mexico. Wind speeds will continue to
increase into the afternoon and early evening especially along the
Texas/New Mexico state line as the front edges closer. The front is
expected to move into the FA after sunset and exit to our east
around 09-10Z. Initially the front will be dry, but as evening
approaches some isolated to scattered thunderstorms could begin to
form along the edge of the front as it approaches the edge of the
Caprock. Storms should become more linear later in the evening as
the front pushes across the Rolling Plains. A 50+ knot LLJ will
bring the potential for some storms to be strong to severe with
severe wind gusts and tornadoes being the main threat especially
across the southeastern Texas Panhandle and northern Rolling
Plains. Tomorrow will be relatively quiet behind the front. Temps
will be cooler with morning lows ranging from around 40 across our
northwest zones to the mid 60s across the southern Rolling Plains
with highs in the low 70s to low 80s. Winds will be lighter but
still on the somewhat breezy side.

LONG TERM...
The aforementioned cold front will stall across central Texas during
the day on Wednesday. This will allow what remains of Eastern
Pacific Hurricane Pamela to move northeast across central Texas
providing additional moisture and lift to the region. While our
forecast area will be well north of the best lift some isentropic
ascent over the front may lead to a few showers or thunderstorms
across the Southern Rolling Plains Wednesday night into early
Thursday morning.

Longwave troughing will amplify during the day Thursday as a
shortwave rotates into the trough from the Great Basin. Ahead of
this trough, surface troughing will strengthen leading to a slightly
warmer day on Thursday along with continued breezy westerly winds.
By Thursday night the trough will begin to move east sending another
strong cold front through the forecast area by early Friday morning
with breezy northerly winds behind it. Cold air advection will
continue for much of the day on Friday which will keep temperatures
near to slightly below average for this time of year with
afternoon high temperatures in the 60's and low 70's. Winds will
begin to diminish Friday evening which when combined with clear
skies will allow for excellent radiational cooling conditions
across the area. This will set the stage for the first frost or
light freeze across the southwestern Texas Panhandle into the
northwestern South Plains with temperatures in the 30's to near 40
degrees for the rest of our area. The upper level flow will
remain nearly zonal this weekend and into early next week which
will allow for continued dry conditions and gradually warming
temperatures. By Sunday evening model guidance diverges on the
strength and location of a shortwave that will be moving onto the
Western U.S. coast which may impact our weather as soon as Tuesday
of next week. /WCI

FIRE WEATHER...
A strong upper level storm system moving across the Rockies is
bringing elevated fire weather conditions to the South Plains and
extreme southwestern Texas Panhandle this afternoon. Windy
conditions out of the southwest have developed this afternoon
with 20 foot winds between 20 and 25 mph in the extreme
southwestern Texas Panhandle and around 20 mph elsewhere on the
South Plains. Temperatures will also surge above seasonal
averages today which will result in afternoon relative humidity
values around 20 percent for locations on the Caprock. This should
yield RFTI values of 2-3 with isolated locations seeing even
higher values on the caprock and a rangeland fire danger
statement remains in effect until 7 pm tonight.

Elevated fire weather conditions will be possible once again across
the Caprock and southern Texas Panhandle on Wednesday as a drier
airmass moves into the region. Despite the cooler afternoon high
temperatures, the afternoon relative humidity values will still fall
into the 13-18 percent range. Meanwhile winds will remain breezy out
of the west around 15-20 mph for much of the late morning and
afternoon before diminishing and backing to the south by the early
evening. Excellent RH recovery will occur overnight Wednesday
into Thursday, at or above 50 percent while winds diminish.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23/58
Hazardous weather outlook, Oct 12, 7:06 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
706 PM CDT Tue Oct 12 2021

TXZ021>044-140015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
706 PM CDT Tue Oct 12 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Scattered thunderstorms, some severe, are expected to develop this
evening and into the overnight hours, favoring the extreme
southeastern Texas Panhandle and Rolling Plains. A tornado, large
hail up to the size of golf balls, damaging winds to 80 mph, and
locally heavy rainfall will be the primary hazards with this
activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated fire weather conditions will be possible across the Caprock
on Wednesday afternoon.

A frost or light freeze is forecast to occur across the extreme
southwestern Texas Panhandle and northwestern South Plains early
Saturday morning. Temperatures are forecast to fall to near freezing
following the passage of a strong cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Oct 12, 11:42 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1142 PM CDT Tue Oct 12 2021

TXZ023-024-029-130515-
Briscoe TX-Swisher TX-Hale TX-
1142 PM CDT Tue Oct 12 2021

...Strong thunderstorms will impact portions of northeastern Hale,
Swisher and northwestern Briscoe Counties through 1215 AM CDT...

At 1141 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Wayside to 4 miles southeast
of Tulia to 6 miles north of Halfway. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tulia, Kress, Vigo Park, Mackenzie Reservoir, Claytonville, and
Edmonson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3458 10123 3431 10156 3431 10157 3426 10162
      3428 10201 3475 10166 3475 10125
TIME...MOT...LOC 0441Z 259DEG 34KT 3475 10155 3451 10170 3428 10197

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SINCAVAGE

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 3:41 AM CDTSpecial Weather StatementLUBGarza34 min
Oct 13, 4:14 AM CDTSpecial Weather StatementLUBKent, King31 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.